Alert archive / Pennsylvania / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Feb 16, 2016, 2:45 PM EST for Luzerne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2016, 2:45 PM EST (19:45 UTC)
- Expired
- Feb 16, 2016, 8:45 PM EST
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 452 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257 WGUS51 KBGM 161945 FFWBGM PAC079-170145- /O.NEW.KBGM.FF.W.0001.160216T1945Z-160217T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EST TUE FEB 16 2016 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL LUZERNE COUNTY IN NORTHEASTERN PENNSYLVANIA... * UNTIL 845 PM EST. * AT 241 PM EST...EMERGENCY MANAGEMENT REPORTED AN ICE JAM ALONG THE PINE CREEK IN HUNTINGTON MILLS. THIS ICE JAM WAS LEADING TO SHARP RISES ON THE PINE CREEK WHICH COULD INUNDATE THE PINE CREEK APARTMENTS AND THE BONHAMS NUSING HOME COMPLEX. THE HEAVY RAIN HAS ENDED BUT RUNOFF CONTINUES TO LEAD TO RISES ON THE PINE CREEK. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HUNTINGTON MILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4121 7620 4115 7617 4114 7625 4120 7627 $$ DJN
1 follow-up statement
554 WGUS71 KBGM 170151 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 851 PM EST TUE FEB 16 2016 PAC079-170159- /O.EXP.KBGM.FF.W.0001.000000T0000Z-160217T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUZERNE PA- 851 PM EST TUE FEB 16 2016 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL LUZERNE COUNTY HAS EXPIRED... COUNTY OFFICIALS REPORT THAT ALTHOUGH THE ICE JAM REMAINS ON PINE CREEK AT HUNTINGTON MILLS, WATER LEVELS HAVE RECEDED, AND ARE NO LONGER THREATENING ANY STRUCTURES. NO FURTHER FLOODING ISSUES ARE ANTICIPATED OVERNIGHT. LAT...LON 4121 7620 4115 7617 4114 7625 4120 7627 $$ MLJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Feb 16, 12:56 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Feb 16, 12:56 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1256 PM EST TUE FEB 16 2016
.SYNOPSIS...
A POTENT LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS THE
REGION TODAY WITH A WINTRY MIX THIS MORNING CHANGING TO ALL RAIN
LATE THIS MORNING AND TRANSITIONING BACK TO SNOW AS THE SYSTEM
EXITS LATE THIS AFTERNOON AND EVENING. MAY SEE BRIEF PERIODS OF
HEAVY RAIN IN THE MORNING AND EARLY AFTERNOON...AND A COUPLE
INCHES OF SNOW LATER TODAY. CONDITIONS COOL DOWN AGAIN WITH LIGHT
SNOW POSSIBLE WEDNESDAY. ANOTHER CLIPPER ARRIVES THIS WEEKEND WITH
ADDITIONAL CHANCES FOR RAIN AND OR SNOW.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM UPDATE...MOST AREAS THROUGH OUR EASTERN ZONES, CENTRAL
SOUTHERN TIER AND NE PA NOW WELL ABOVE FREEZING WITH RAIN AT THIS
TIME. CONCERN IS N/W COUNTIES FROM AROUND ITHACA TO SYRACUSE AND
POINTS WEST TOWARD PENN YANN THROUGH STEUBEN COUNTY WHERE COLDER
AIR WITH TEMPS HOVERING NEAR FREEZING HAS HELD ON LONGER THAN
EXPECTED. THUS, WINTRY MIX CONTINUES HERE WITH COLDER TEMPS
ESPECIALLY IN VALLEY LOCATIONS. THOUGH TREND HAS BEEN TOWARD RAIN
WITHIN THE PAST HOUR FOR THESE AREAS EXPECT TEMPS TO FALL WITH A
CHANGE BACK TO SNOW FROM WEST TO EAST THIS AFTERNOON AS LOW PASSES
BY. IN TERMS OF GRID CHANGES, TEMPS FOR N/W ZONES WERE LOWERED
BASED ON THIS LATEST TREND AND WE ALSO COOL REMAINING ZONES A
LITTLE FASTER LATER THIS AFTERNOON INTO EARLY THIS EVENING AS
TEMPS SHOULD BE FALLING FOR ALL AREAS AFTER 18Z ON BACK SIDE OF
LOW AS IT SHOOTS BY. MINOR CHANGES TO SNOWFALL/QPF GRIDS.
7 AM UPDATE... WILL ALLOW THE WINTER WEATHER ADVISORY TO EXPIRE
FOR MOST OF NE PA AND PORTIONS OF THE CATSKILLS THIS MORNING AS
SURFACE TEMPS HAVE RISEN ABOVE FREEZING AND THE BULK OF THE
SIGNIFICANT PRECIP HAS MOVED TO THE NORTH AND NW. HOWEVER THERE IS
STILL A LINGERING AREA OF LIGHT PRECIP FROM BRADFORD AND CHEMUNG
COUNTIES UP TO CHENANGO...WITH AN EVEN HEAVIER BAND OF PRECIP TO
THE WEST AND NW. THERE ARE STILL LOCAL OBS INDICATING A MIX OR
FZRA...SO DECIDED TO EXTEND A SECTION OF THE ADVISORY UNTIL 10
AM...MAINLY ACROSS THE SRN TIER/BINGHAMTON AREA...AND EXTEND THE
NRN MOST SECTION INCLUDING THE FINGER LAKES AND TUG HILL PLATEAU
UNTIL 7 PM. WILL LIKELY SEE THE LIGHT PRECIP CONTINUE OR DISSIPATE
AS THE WARMER AIR MOVES IN AND CHANGE OVER TO RAIN...AND THE HEAVY
PRECIP PERSIST AND EVENTUALLY CHANGE TO RAIN FOR A PERIOD OF TIME
EARLY THIS AFTERNOON AND CHANGE BACK TO SNOW IN THE MID TO LATE
AFTERNOON. MAY SEE A 2-5 INCH SWATH OF SNOW FROM AROUND HORNELL TO
JUST NORTH OF SYRACUSE.
3 AM UPDATE...
CONCERNS IN THE VERY NEAR TERM REMAIN FOCUSED AROUND THE TIMING
OF THE RISE IN SURFACE TEMPERATURES AND THE CHANGE OVER OF SNOW TO
FREEZING RAIN TO RAIN. HAVE ALREADY STARTED TO SEE TEMPERATURES IN
THE CATSKILLS AND THE POCONOS WARM ABOVE FREEZING WITH P-TYPES
BEING REPORTED AS RAIN. IT APPEARS THAT THE BULK OF THE WARM AIR
ADVECTION IN THE MID LEVELS IS EASILY OVER-RIDING THE COLD AIR AT
THE SURFACE...AND MAY TAKE SOME TIME TO ACTUALLY RESOLVE ITSELF AT
THE SURFACE. ALTHOUGH ONCE IT DOES...IT SHOULD BE A RAPID CHANGE
TO RAIN ACROSS MUCH OF THE REGION...ESPECIALLY NE PA AND AREAS
SOUTH AND EAST OF THE FINGER LAKES IN CENTRAL NY.
WILL KEEP WITH THE SAME TIMING OF THE ADVISORY AT THE MOMENT WITH
MUCH OF THE REGION DROPPING THE WINTER WEATHER ADVISORY AT 7 AM AND
STEUBEN AND YATES GOING UNTIL 7 PM. MAY NEED TO EXTEND PORTIONS OF
THE FINGER LAKES AND INTO ONEIDA/MADISON COUNTIES FURTHER THIS
MORNING...BUT WILL MONITOR THE TRENDS IN THE NEXT COUPLE HOURS
BEFORE MAKING ANY SIGNIFICANT CHANGES TO THE HEADLINES.
LARGE SCALE PATTERN REMAINS RATHER UNCHANGED FROM THE PREVIOUS
FORECAST WITH THE UPPER TROUGH BECOMING NEGATIVELY TILTED THIS
MORNING AND THE ASSOCIATED SURFACE LOW OVER THE SRN APPALACHIANS
RIDING NEWD ALONG OR JUST EAST OF THE SPINE OF THE MTN RANGE TODAY.
THE SYSTEM DEVELOPS A STRONG BAROCLINIC ZONE TODAY AS A WARM/MOIST
AIR MASS FROM THE GULF OF MEXICO AND THE ATLANTIC OCEAN ADVECT NWD
EAST OF THE SYSTEM AND A COLD CANADIAN AIR MASS BUILDS IN BEHIND THE
SYSTEM ACROSS THE CENTRAL/ERN GREAT LAKES. A STRONG DEFORMATION ZONE
WILL DEVELOP ACROSS THE ERN OHIO VALLEY AND TRACK THROUGH WRN PA AND
WRN NY THIS AFTERNOON. THE RESULTANT P-TYPE WILL BE VERY SENSITIVE
TO THE THERMAL PROFILES EXISTING WITHIN THIS SYSTEM...AND WITH THE
HEAVY PRECIP AXIS ALIGNED ALONG THE 0 DEG C ISOTHERM...THE
DELINEATION BETWEEN HEAVY SNOW AND HEAVY RAIN WILL BE VERY
CHALLENGING...ALONG A LINE FROM HORNELL TO OSWEGO.
AN ATTEMPT WAS MADE TO HEDGE ON THE SIDE OF SLIGHTLY HEAVIER
SNOWFALL AMTS FROM HORNELL TO SENECA FALLS TO JUST NORTH OF SYRACUSE
DUE TO THE POTENTIAL OF THE LARGE DUMP OF MOISTURE IN THE DEEP
COLUMN ADIABATICALLY COOLING CONDITIONS ENOUGH TO EITHER KEEP THE
SNOW GOING THIS MORNING...OR CHANGE THE RAIN BACK OVER TO SNOW
MORE RAPIDLY IN THE AFTERNOON THAN PREVIOUSLY ANTICIPATED. THIS
STRETCH OF THE FINGER LAKES WILL NEED TO BE WATCHED FOR AN
ADJUSTMENT TO THE HEADLINES.
THE OTHER AREA OF CONCERN LATER THIS AFTERNOON WILL BE THE POTENTIAL
FOR A BRIEF PERIOD OF MOD/HVY SNOW ALONG THE LINGERING DEFORMATION
ZONE AS THE SYSTEM EXITS TO THE NE. A SECONDARY PUSH OF COLD AIR
ALOFT FROM THE W/NW WILL HELP TO STEEPEN LAPSE RATES ALONG A WEAK
AREA OF MID-LVL F-GEN HANGING BACK ACROSS CENTRAL NY. THE TIMING OF
THIS AREA OF SNOW SHOWERS MAY END UP MAKING THE AFTERNOON/EVENING
COMMUTE TODAY POTENTIALLY HAZARDOUS.
SOUTH WINDS TODAY IN THE WARM SECTOR...MAINLY ALONG AND EAST OF I-81
WILL INCREASE IN THE MORNING AND AFTERNOON WITH SUSTAINED WINDS
AROUND 15 TO 20 MPH AND GUSTS UP TO 30 MPH...ESPECIALLY
ACROSS ELEVATED LOCATIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WILL SEE ANOTHER PERIOD OF COLD BUT RELATIVELY SEASONAL
TEMPERATURES ON WEDNESDAY WITH THE POTENTIAL FOR LIGHT SNOW SHOWERS
AS WELL. ONLY LIGHT SNOWFALL AMTS ARE EXPECTED...MAY SEE AROUND AN
INCH OR SO ACROSS ONONDAGA...MADISON AND ONEIDA COUNTIES.
TEMPERATURES WILL WARM INTO THE 30S ON WED AFTER MORNING LOWS IN THE
20S.
A MORE ROBUST AREA OF HIGH PRESSURE BUILDS IN ON THURSDAY ACROSS
MUCH OF THE REGION WITH COOL CONDITIONS PERSISTING BUT WITH DRY
WEATHER EXPECTED. HIGHS WILL RISE INTO THE 20S AND LOWER 30S.
STRONGER AREA OF WARM AIR ADVECTION PUSHES IN FROM THE SW THUR NIGHT
AND DURING THE DAY FRIDAY WITH TEMPERATURES WARMING INTO MID TO
UPPER 30S DURING THE DAY. A WEAK CLIPPER SYSTEM WILL BEGIN TO PUSH
IN FROM THE WEST ON FRIDAY WITH SNOW IN THE MORNING CHANGING TO RAIN
THROUGH THE DAY FROM WEST TO EAST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
3 AM UPDATE...
NO BIG CHANGES. UNSETTLED WITH STORMS SATURDAY AND MONDAY WITH
MIXED PRECIPITATION THEN WARMER. UPDATED WITH LATEST WPC GUIDANCE
AND SUPERBLEND.
PREVIOUS DISCUSSION...
ANOTHER BRIEF SHOT OF COLD AIR PUSHES EAST OF NY AND PA FOR
THURSDAY NIGHT AND FRIDAY AS ANOTHER LOW PRESSURE SYSTEM TRACKS
FARTHER WEST THROUGH THE WESTERN LAKES. SOUTHERLY WINDS WILL BRING
MILDER TEMPERATURES AND MOISTURE FOR FRIDAY INTO SATURDAY WITH A
MIX OF RAIN AND SNOW SHOWERS. FOR SUNDAY TO MONDAY ANOTHER LOW
WILL TRACK INTO THE NORTHEAST U.S. MODELS BEGIN TO DIVERGE AT THIS
POINT SO WENT WITH THE SUPERBLEND FOR TEMPERATURE, POPS AND
WEATHER.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS LOW PRES LIFTS OFF TO THE NORTHEAST PRECIP WILL CHANGE BACK TO
SNOW ACROSS THE TERMINALS DURING THE MID AFTERNOON HOURS.
WIDESPREAD IFR/BELOW ALT MIN CONDITIONS DUE TO MODERATE RAIN/CIGS
WILL CONTINUE THROUGH MID AFTERNOON THEN CHANGE TO A BREIF PERIOD
OF IFR/BELOW ALTN MIN CONDITIONS IN SNOW. THIS EVENING AND
OVERNIGHT JUST FLURRIES OVER THE REGION WITH MVFR CIGS. BY MID
MORNING WED MVFR SNOW SHOWERS ARE LIKELY ACROSS THE NYS TERMINALS
AS A COLD FRONT APPROACHES.
AT KAVP, MVFR RAIN WILL END AROUND 21Z THEN JUST MVFR CIGS
BECOMING VFR WED MORNIRNG.
VARIABLE WINDS BECOMING NORTHWEST LATER THIS AFTERNOON AT 8-12
KNOTS AND BRIEFLY GUSTY WINDS. ON WED W/SW WINDS AROUND 10 KNOTS.
.OUTLOOK...
WED NIGHT...WEAK CLIPPER COULD CAUSE BRIEF RESTRICTIONS IN SCT
-SHSN.
THU-EARLY FRI...VFR.
LATE FRI-FRI NGT...WARM FRONT WITH MIXED PRECIPITATION AND
POSSIBLE RESTRICTIONS.
SATURDAY THROUGH SUNDAY...RESTRICTIONS POSSIBLE MAINLY KRME/KSYR
IN SNOW SHOWERS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ009-
015>018-022-023-025-036-037-044.
&&
SYNOPSIS...BJT
NEAR TERM...BJT/PCF
SHORT TERM...BJT
LONG TERM...DJN/TAC
AVIATION...RRMHazardous weather outlook, Feb 16, 11:03 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1103 AM EST TUE FEB 16 2016 NYZ046-057-062-PAZ039-040-043-044-047-048-072-171615- OTSEGO-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1103 AM EST TUE FEB 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD 1 TO 2 INCHES OF RAIN TODAY IN A SHORT PERIOD OF TIME MAY CAUSE LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ024-045-055-056-PAZ038-171615- CHEMUNG-CHENANGO-TIOGA-BROOME-BRADFORD- 1103 AM EST TUE FEB 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD 1 TO 2 INCHES OF RAIN THIS AFTERNOON IN A SHORT PERIOD OF TIME MAY CAUSE LOCALIZED FLOODING ISSUES. IN ADDITION, AS RAIN CHANGES BACK TO SNOW THROUGH THE LATE AFTERNOON INTO EARLY THIS EVENING THIS MAY CAUSE SLICK ROADS AND HAZARDOUS TRAVEL AS TEMPERATURES FALL BACK BELOW FREEZING. ANY SNOW ACCUMULATION, HOWEVER, WILL BE LIMITED TO A COATING UP TO A COUPLE INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ009-015>018-022-023-025-036-037-044-171615- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- 1103 AM EST TUE FEB 16 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 16, 10:06 AM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1006 AM EST TUE FEB 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN 2 NNW AVOCA 42.43N 77.43W
02/16/2016 E0.25 INCH STEUBEN NY TRAINED SPOTTER
0900 AM SNOW 2 NNW AVOCA 42.43N 77.43W
02/16/2016 M2.1 INCH STEUBEN NY TRAINED SPOTTER
0950 AM SNOW KANONA 42.38N 77.37W
02/16/2016 M2.0 INCH STEUBEN NY PUBLIC
1000 AM FREEZING RAIN SYRACUSE 43.04N 76.14W
02/16/2016 E0.25 INCH ONONDAGA NY TRAINED SPOTTER
1005 AM FREEZING RAIN MARCELLUS 42.98N 76.34W
02/16/2016 E0.30 INCH ONONDAGA NY TRAINED SPOTTER
&&
JABThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 12:07 PM EST | Areal Flood Advisory | BGM | Bradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.